PubAg

Main content area

Non-Stationary Dependence Structures for Spatial Extremes

Author:
Huser, Raphaël, Genton, Marc G.
Source:
Journal of agricultural, biological, and environmental statistics 2016 v.21 no.3 pp. 470-491
ISSN:
1085-7117
Subject:
models, temperature, topography
Abstract:
Max-stable processes are natural models for spatial extremes because they provide suitable asymptotic approximations to the distribution of maxima of random fields. In the recent past, several parametric families of stationary max-stable models have been developed, and fitted to various types of data. However, a recurrent problem is the modeling of non-stationarity. In this paper, we develop non-stationary max-stable dependence structures in which covariates can be easily incorporated. Inference is performed using pairwise likelihoods, and its performance is assessed by an extensive simulation study based on a non-stationary locally isotropic extremal t model. Evidence that unknown parameters are well estimated is provided, and estimation of spatial return level curves is discussed. The methodology is demonstrated with temperature maxima recorded over a complex topography. Models are shown to satisfactorily capture extremal dependence.
Agid:
5491069